Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Sioux Falls, SD

April 12, 2010Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 2010, 1:26 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 34 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2010, 1:26 PM CDT (18:26 UTC)
Expired
Apr 12, 2010, 2:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
58.0 mph

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 1:27 PM CDTHAIL 1Sioux Rapids, IA
Apr 12, 1:30 PM CDTHAIL 1.51 Ssw Sioux Rapids, IACOVERING THE GROUND
Apr 12, 1:30 PM CDTHAIL 1.754 E Sioux Rapids, IA
Apr 12, 1:45 PM CDTHAIL 0.752 Ese Sioux Rapids, IAAPPROX 20 MINS OF DIME SIZE HAIL
Apr 12, 1:50 PM CDTHAIL 0.754 Wnw Marathon, IAACCOMPANIED BY STRONG WINDS
Apr 12, 1:59 PM CDTHAIL 0.88Webb, IA
Apr 12, 2:00 PM CDTHAIL 13 Se Webb, IA
Apr 12, 2:00 PM CDTHAIL 1Webb, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS53 KFSD 121826
SVRFSD
IAC021-041-121900-
/O.NEW.KFSD.SV.W.0009.100412T1826Z-100412T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 PM CDT MON APR 12 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST IOWA...

* UNTIL 200 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL.  THIS STORM WAS LOCATED NEAR SIOUX RAPIDS...OR 16 MILES
  NORTH OF STORM LAKE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBB AROUND 140 PM CDT...
  MARATHON AROUND 145 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4283 9495 4283 9497 4282 9501 4281 9517
      4291 9521 4299 9491 4287 9492 4284 9491
TIME...MOT...LOC 1826Z 262DEG 21KT 4287 9513
WIND...HAIL <58MPH 1.25IN

$$

CJ
1 follow-up statement
856 
WWUS53 KFSD 121833
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
133 PM CDT MON APR 12 2010

IAC021-041-121900-
/O.CON.KFSD.SV.W.0009.000000T0000Z-100412T1900Z/
CLAY IA-BUENA VISTA IA-
133 PM CDT MON APR 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES UNTIL 200 PM CDT...

AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  THIS
STORM WAS LOCATED OVER SIOUX RAPIDS...OR 16 MILES NORTH OF STORM
LAKE...MOVING EAST AT 25 MPH.

AT 130 PM CDT WALNUT SIZE HAIL WAS REPORTED 1 MILE SOUTH OF SIOUX 
RAPIDS WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBB AROUND 145 PM CDT...
  MARATHON AROUND 150 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4283 9495 4283 9497 4282 9501 4282 9516
      4291 9519 4299 9491 4287 9492 4284 9491
TIME...MOT...LOC 1833Z 262DEG 21KT 4287 9511
WIND...HAIL <58MPH 1.50IN

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:20 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 12, 10:20 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT MON APR 12 2010

.DISCUSSION...
WRMFNT FM 9V9-SUX AT 15Z WL CONT TO LIFT NEWD THRU THE AFTN. ELEV
CONVECTION CONTS TO FIRE N OF FNT ON NOSE OF LLJ. THIS WL LIKELY
CONT INTO THE AFTN ACRS PORTIONS OF SW MN AND NW IA ALTHO COVERAGE
WL NOT BE AS WDSPRD AS EARLY THIS MORN. SHOULD NOT BE MUCH OF A SVR
THREAT WITH THESE STORMS AS THEY ARE FORMING E OF RIDGE AXIS IS LESS
FAVORABLE ENVIROMENT. TEMPS MAY BE AFFECTED ESPEC ERN CWA WITH CLOUD
COVER AND WILL WATCH TO SEE IF I WL NEED TO LOWER MAX TEMPS E OF
I29.

&&

.AVIATION...
SCT TRW WL CONT THRU 2Z E OF I29. CIGS GENLY ABOVE BKN050 E OF I29
AND ONLY CI EXPECTED W OF I29. POT FOR STRATUS SPREADING N OUT OF KS
LATE TONIGHT AND CUD SEE CIG BLO BKN015 W OF I29 TOWARDS 12Z TUE.

&&

.PREVIOUS DISCUSSION...

STRONG MOISTURE RETURN SPARKING A FEW THUNDERSTORMS OVER THE
SOUTHEASTERN PART OF THE CWA...BUT WITH ONLY MINOR
INSTABILITY...LIFTED INDICES AROUND -2 TO -3 C AND CAPE VALUES FROM
ABOUT 850-900MB RUNNING ABOUT 300-500 J/KG NOT EXPECTING ANYTHING
MORE THAN SMALL HAIL FROM THESE STORMS. A COUPLE HAILSTONES COULD
SNEAK UP CLOSE TO THE SIZE OF A QUARTER BUT SHOULD BE FEW AND FAR
BETWEEN. THIS INSTABILITY/MOISTURE ADVECTION CONTINUES THROUGH MUCH
OF THE DAY TODAY SO THERE MAY BE SCATTERED
THUNDERSTORMS...ESPECIALLY NORTH OF I90 AFTER ABOUT 15Z INTO THE
EARLY EVENING. CAPE AND LIFTED INDEX VALUES DO BECOME A LITTLE MORE
SUPPORTIVE OF SEVERE WEATHER...ABOUT -6 TO -7 C AND 1000-1500 J/KG.
WHAT COULD BEGIN TO WORK AGAINST THUNDERSTORM DEVELOPMENT BY LATE
AFTERNOON INTO THE EVENING WILL BE DECREASING UPPER LEVEL SUPPORT.
BY TONIGHT...THE SFC WARM FRONT LIKELY TO BE AROUND HIGHWAY 81 OR 14
WITH THE 925MB FRONT IN NORTHEAST SD. AT THE SAME TIME...STRONG
UPPER LEVEL RIDGING DEVELOPS SO ANY ACTIVITY THAT COULD GO ALONG
THESE BOUNDARIES LIKELY TO BE SUPPRESSED BY LACK OF UPPER LEVEL
SUPPORT.

THE CHANCE FOR THUNDERSTORMS ALSO LOOKING A LITTLE STRAINED ON
TUESDAY AS THE UPPER LEVEL WAVE IS WELL TO THE WEST AND THE CWA IS
DEEP INTO THE WARM SECTOR WITH LITTLE TO FOCUS ACTIVITY. AS THE MAIN
WAVE EJECTS IT LOOKS LIKE A LINE OF THUNDERSTORMS WILL DEVELOP IN
CENTRAL SD AHEAD OF THE INCOMING COLD FRONT. WILL KEEP A 20-30 POP
GOING WEST OF THE JAMES FOR THE AFTERNOON THEN SWING THROUGH AN AREA
OF 40 TO 60 POPS ACROSS THE CWA TUESDAY NIGHT INTO WEDNESDAY MORNING
AS THE WAVE AND FRONT SHIFT EASTWARD. THE MAIN CRUX OF THE UPPER
LEVEL SUPPORT DOES MOVE NORTHEAST HOWEVER...SO THE COVERAGE OF
THUNDERSTORMS WILL LIKELY DECREASE THROUGH THE NIGHT.

AS FOR TEMPERATURES...MUCH ABOVE NORMAL CONDITIONS THE NEXT FEW DAYS
AS WARM AND STRONG SOUTHERLY FLOW BECOMES ESTABLISHED TODAY. HIGHS
LIKELY IN THE MID TO UPPER 70S BOTH TODAY AND TUESDAY. TUESDAY LOOKS
TO BE THE WINDIEST OF THE NEXT SEVERAL DAYS AND EXPECT AT SOME POINT
IN TIME A WIND ADVISORY WILL BE NEEDED. BEHIND THE WEAK COLD FRONT
HIGHS STILL EXPECTED TO REMAIN ABOVE NORMAL...WITH HIGHS IN THE 60S
TO LOWER 70S.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 12, 10:26 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1026 AM CDT MON APR 12 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1026 AM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS EAST OF INTERSTATE 29
OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA THROUGH MID
AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN CENTRAL SOUTH DAKOTA
TUESDAY AFTERNOON...THEN SPREAD EAST AT NIGHT. AS THE STORMS
DEVELOP A FEW COULD BECOME SEVERE...MAINLY FROM THE JAMES VALLEY
WEST...WITH WINDS GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 12, 7:40 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             4 SE EDGERTON           43.83N 96.07W
04/12/2010  M1.00 INCH       ROCK               MN   PUBLIC

            HAIL COVERED THE GROUND.

&&

CJANSEN
Local storm report, Apr 12, 11:38 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             6 NNW QUIMBY            42.70N 95.70W
04/12/2010  E1.00 INCH       CHEROKEE           IA   PUBLIC

&&

DMOIRN
Local storm report, Apr 12, 1:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             3 WSW LINN GROVE        42.88N 95.30W
04/12/2010  E1.00 INCH       BUENA VISTA        IA   PUBLIC

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:10 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay35 min
Apr 12, 10:48 AM CDTSevere Thunderstorm WarningFSDCherokee27 min
Apr 12, 11:13 AM CDTSevere Thunderstorm WarningFSDCherokee21 min
Apr 12, 12:32 PM CDTRiver Flood WarningFSDClay, Dickinson22 hr
Apr 12, 12:54 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay36 min
Apr 12, 1:54 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay21 min
Apr 12, 2:16 PM CDTRiver Flood WarningFSDBuena Vista20 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.